Nebraska, 2015

Hail and Damaging Winds in Nebraska, September 9 to 10, 2015

September 9 to 10, 2015 · NWS OAX · 4 events in 3 counties and zones

Moisture returned to eastern Nebraska ahead of a slow moving cold front. The increasing low-level moisture combined with cool temperatures aloft to create moderate instability across the area during the afternoon and into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Moisture returned to eastern Nebraska ahead of a slow moving cold front. The increasing low-level moisture combined with cool temperatures aloft to create moderate instability across the area during the afternoon and into the overnight hours. Seasonably strong shear combined with the developing instability to create an atmosphere favorable for isolated severe weather. Thunderstorms developed over northeast Nebraska by mid afternoon and slowly sank southward through the evening and overnight hours, sporadically producing severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 2:11 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 9, 2:11 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT WED SEP 9 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 311 PM CDT WED SEP 9 2015

LARGE-SCALE PATTERN CHANGE WILL TAKE PLACE DURING THE SHORT TERM
PERIOD AS A TROUGH IS CARVED OUT IN THE GREAT LAKES AND THE RIDGE
AMPLIFIES OVER THE WESTERN US. THE FIRST IN THE SERIES OF
SHORTWAVE TROUGHS THAT WILL DEVELOP THE DEEPER TROUGH IN THE GREAT
LAKES IS QUICKLY TRACKING SEWD THRU THE NORTHERN HIGH PLAINS THIS
AFTN. THIS WILL ALLOW FOR A COLD FRONT /CURRENTLY FROM ERN SD
INTO WRN NEB PER 19Z SFC ANALYSIS/ TO DROP SEWD INTO THE CWA
TONIGHT. MODERATE MOISTURE RETURN /CHARACTERIZED BY 12-15 G/KG
SURFACE MIXING RATIOS/ AROUND THE SURFACE RIDGE FM EN IA INTO ERN
KS HAS COMBINED WITH SEASONABLY STEEP MID-LEVEL LAPSE RATES OF 6
TO 6.5 C/KM IN THE 700-500 MB LAYER TO CREATE MLCAPE VALUES OF
1000-2000 J/KG OVER CNTRL NEB INTO SE SD. WITH THE INCREASE IN
LARGE-SCALE SUPPORT PER INCOMING SHORTWAVE TROUGH AND MESOSCALE
FORCING FOR ASCENT ALONG THE ADVANCING BOUNDARY...ISO TO SCT TSRA
ARE EXPECTED TO DEVELOP AND LAST THROUGH THE EVENING OVER THE NW
CWA. S/SW SFC FLOW BELOW 40 KT OF NWRLY MID LEVEL FLOW IS CREATING
EFFECTIVE SHEAR OF 30-35+ KT OVER THE NW CWA. THUS AN ISO STRONG
TO MARGINALLY SEVERE STORM IS POSSIBLE THIS EVENING. OTHERWISE
CONVECTION SHOULD TEND TO WEAKEN AS IT SLIDES SEWD THROUGH THE
OVERNIGHT HOURS.

THE NEXT IN THE SERIES OF SHORTWAVES WILL BE MOVING TOWARD THE
AREA ON THU MRNG AND WILL LEAD TO INCREASING FORCING FOR ASCENT
STARTING FM MID TO LATE MRNG AND INTO THE AFTN HOURS. THIS SHOULD
ACT TO INCREASE FRONTOGENESIS ALONG THE MID LEVEL THERMAL BOUNDARY
OVER THE NRN CWA IN THE MRNG WITH POSSIBLE SHOWERS IN NE NEB...TO
SCT AFTN TSRA OVER THE CNTRL AND SRN CWA AS THE FORCING REACHES
BETTER MOISTURE/INSTABILITY. SOME STRONG STORMS ARE AGAIN POSSIBLE
IN THE SRN CWA. HAVE TRIMMED HIGHS DURING THE DAY ON THU WITH THE
EXPECTED CLOUDS AND EARLY DEVELOPMENT OF PRECIP.

THE REST OF THE SHORT TERM OF THE FORECAST IS DRY AND MUCH COOLER.
CANADIAN HIGH PRESSURE WILL SLOWLY BUILD THROUGH THE CWA FRI THU
NIGHT THROUGH SAT WITH MUCH DRIER BOUNDARY LAYER AIR LEADING TO
COOL NIGHTS AND MILD HIGH TEMPERATURES.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT WED SEP 9 2015

THE PATTERN WILL SLOWLY FLATTEN THROUGH THE EXTENDED RANGE OF THE
FORECAST WITH HEIGHT FALLS MOVING INTO THE WESTERN US AND THEN
EJECTING THROUGH THE NORTHERN PLAINS TOWARD MID WEEK. THIS WILL
LEAD TO MAINLY A DRY FORECAST...BUT INCREASING TEMPERATURES. AS
THIS STRONGER UPPER TROUGH MOVES THROUGH THE NORTHERN PLAINS WE
MAY SEE A SLIGHT CHANCE OF SHRA/TSRA ON TUE NIGHT INTO WED...BUT
MUCH OF THE FORCING WITH THE SYSTEM APPEARS TO MISS THE AREA TO
THE NORTH SO WILL KEEP POPS IN THE SLIGHT CHANCE RANGE AT THIS
TIME.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 PM CDT WED SEP 9 2015

VFR CONDITIONS ARE EXPECTED FOR THE MOST PART...BUT A FEW MVFR
CIGS WILL LINGER THROUGH THE DAYLIGHT HOURS...ESPECIALLY AT KLNK.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST
NEBRASKA LATER THIS AFTERNOON/EARLY THIS EVENING. HAVE ADDED A
BRIEF TEMPO GROUP AT KOFK TO COVER THIS. OTHERWISE...TSTM CHANCES
AT KOMA AND KLNK LOOK MINIMAL DURING THE EVENING HOURS SO LEFT A
MENTION OUT OF THE TAF FOR NOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...KERN
Hazardous weather outlook, Sep 9, 10:43 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT WED SEP 9 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1143 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
THIS EVENING ACROSS THE OUTLOOK AREA...WITH A MARGINAL RISK FOR
SEVERE STORM DEVELOPMENT OVER NORTHEAST NEBRASKA. IF A FEW STRONG
OR SEVERE STORMS DEVELOP...THE PRIMARY HAZARDS WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND INTO THURSDAY
NIGHT...WITH A MARGINAL RISK FOR SEVERE STORMS OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON OR
TONIGHT.

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
September 9, 2:37 PM CST
Where
Knox County, 6.98 mi S of Verdel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -98.220

Thunderstorm Wind, Knox

When
September 9, 2:37 PM CST
Where
Knox County, 6.98 mi S of Verdel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -98.220

The spotter reported a tree next to the house was uprooted in the strong winds.

Hail, Cedar

When
September 9, 2:45 PM CST
Where
Cedar County, 3.45 mi N of Aten
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.850, -97.470

Thunderstorm Wind, Gage

When
September 10, 12:15 AM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

The emergency manager reported significant damage in the town of Wymore. Damage included a couple of destroyed garages, widespread tree damage, and downed power lines. Images from the city indicates isolated pockets of winds to near 80 mph. There was also siding and roof damage from the wind driven small hail that drifted to several inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594012, 594014, 594013, 594015.